Content provided by the Health & Wellness Team at GBS Benefits
You may have recently noticed a billboard or other advertisement with the message, “Heroin. Pills. It All Kills. NALOXONE SAVES. GET IT.”
The message is a reminder of the need to bring awareness and education to all family, friends, and caregivers of those who require opioids as part of their healthcare or those who may suffer from opioid use disorder. Let 2023 be the year you dedicate yourself to learning more about saving lives through naloxone.
What are opioids?
Opioids include prescription medications, such as hydrocodone, oxycodone, and morphine, as well as illegal substances like heroin. Opioids are powerful pain-reducing medications which carry serious risks. The life-threatening risk of respiratory depression (breathing distress) is the trademark of an opioid overdose.
What is naloxone?
Naloxone is an opioid antagonist, which means it attaches to the opioid receptors found in the body, blocking the effects of the opioid and quickly restoring breathing.
Naloxone is an emergency tool, just like a fire extinguisher, a life jacket, or an EpiPen. In most states, you can purchase naloxone directly from your pharmacy without a prescription from your doctor.
Who is at risk of an opioid overdose?
Conditions that increase the risk of opioid overdose include the following:
- 65 years and older
- Concurrent use of benzodiazepines, such as lorazepam or clonazepam for anxiety
- Use of street opioids, like heroin
- Alcohol use disorder
- Sleep apnea, even mild
A person taking opioids, even as prescribed, may not necessarily be dependent on the medication to accidentally overdose. Whatever the circumstances, knowing the signs of a suspected opioid overdose and having naloxone on hand are key in saving a life.
Signs of an opioid overdose
Know the signs of an opioid overdose and be prepared to act. The signs and symptoms of an opioid overdose emergency can include:
- Small, constricted “pinpoint” pupils
- Loss of consciousness
- Unresponsive to outside stimulus
- Awake, but unable to talk
- Slow, shallow breathing
- Choking, gurgling sounds
- Body goes limp
- Fingernails or lips turning blue
- Pulse (heartbeat) is slow, erratic, or not there at all
Learn more about recognizing an overdose and how to administer naloxone at https://www.narcan.com/ and https://www.cdc.gov/opioids/naloxone/training/index.html. Have open conversations with others to work through hesitations and anxiety surrounding this topic. Be intentional about preparing yourself to save a life.